Alert archive / California / Wind Advisories in 2019

Wind Advisory 35, NWS San Diego, CA

November 27, 20194 counties in California

NWS San Diego, CA issued this wind advisory at Nov 27, 2019, 7:36 PM PST for 4 counties in California. It took effect at Nov 28, 2019, 6:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2019, 7:36 PM PST (03:36 UTC)
In effect from
Nov 28, 2019, 6:00 AM PST
Expired
Nov 28, 2019, 2:21 PM PST
In force
8 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS76 KSGX 280336
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
736 PM PST Wed Nov 27 2019

CAZ043-048-050-552-554-281400-
/O.NEW.KSGX.WI.Y.0035.191128T1700Z-191129T0000Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, 
Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, 
Fullerton, and Mission Viejo
736 PM PST Wed Nov 27 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 4 PM PST THURSDAY...

* WHAT...South to southeast winds 15 to 25 mph with gusts up to 
  45 mph expected.

* WHERE...San Diego County Coastal Areas, San Bernardino and 
  Riverside County Valleys-The Inland Empire, San Diego County 
  Valleys, Orange County Coastal Areas and Orange County Inland 
  Areas.

* WHEN...From 9 AM to 4 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs and palm fronds could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...Strongest gusts are expected along and
  ahead of a strong cold front. Isolated gusts to 50 mph are
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects easily picked up and moved
by strong winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
2 follow-up statements
574 
WWUS76 KSGX 281120
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
320 AM PST Thu Nov 28 2019

CAZ043-048-050-552-554-282200-
/O.EXT.KSGX.WI.Y.0035.191128T1400Z-191129T0000Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, 
Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, 
Fullerton, and Mission Viejo
320 AM PST Thu Nov 28 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Areas of south winds 20 to 30 mph developing this morning
  with strongest gusts to around 50 mph near the coast.
 
* WHERE...Coastal and valley areas.

* WHEN...Winds will strengthen this morning, then diminish during
  the afternoon from north to south as a cold front moves to the
  east.

* IMPACTS...Especially towards the coast, the winds will topple
  some weakened trees as well as branches and palm fronds. Power
  outages are possible.

* ADDITIONAL DETAILS...The strongest winds are expected from late
  morning through early afternoon just ahead of a cold front, 
  especially near the coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for blowing debris or fallen trees and branches on streets
and highways. Reduce your speed and be extremely cautious. If you
encounter fallen electrical wires...do no exit your vehicle.
Secure loose objects early this morning before the winds
strengthen.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
216 
WWUS76 KSGX 282221
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
221 PM PST Thu Nov 28 2019

CAZ043-048-050-552-554-282330-
/O.CAN.KSGX.WI.Y.0035.000000T0000Z-191129T0000Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Orange County Coastal Areas-
Orange County Inland Areas-
221 PM PST Thu Nov 28 2019

...WIND ADVISORY IS CANCELLED...

Winds have subsided, so the wind advisory has been cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Nov 27, 2:00 PM PST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 27, 2:00 PM PST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PST Wed Nov 27 2019

.SYNOPSIS...
A West Coast storm system will bring periods of precipitation over
southern California through Friday, with heaviest precipitation
Thursday. Snow will fall in the mountains at times, heavy in some
locations. Strong gusty winds will occur at times. Dry but cool
weather is expected over the weekend, but another storm system could
occur by the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Rain continued to spread across the region with some snow in the San
Bernardino County Mountains. A spotter in Wrightwood reported 5
inches of snowfall, and local rain amounts exceeded 1 inch in SBD
County. Most rain rates south of SBD County have been 1/4 inch or
less, so far. The rain will continue to move through our forecast
area and will taper to showers from NW Orange County and then south
and east this afternoon, gradually diminishing in San Diego County
around sunset.

The next wave will move through Thursday, and this is when the
heaviest precipitation is expected. Saturation from near the surface
to over 500 MB is likely Thursay afternoon. Some model runs have had
local rainfall rates of greater than 1/2 inch per hour, but most
rates will be less. Due to some convection, it is difficult to tell
exactly where the heaviest rainfall rates will occur, but models are
consistent with having greatest overall rates on the southwest
facing mountain slopes. The most likely maximum rainfall rates in
the recent burn scars, such as for the Holy or Cranston fires, is
around 0.6 inches, but there is a small chance that rates could be
higher if there is convection with the Thursday cold front. Timing
of the heaviest rain is Thursday will be around or a little before
noon north of San Diego County and in the afternoon in San Diego
County. Snow will be heavy in the mountains, mainly San Bernardino
and Riverside County where over a foot could fall just Thursday.
Winds should not be as strong with the front Thursday as they were
today, but 15-25 MPH winds with stronger gusts are still likely
along the coast with some gusts over 40 MPH in the mountains.
Looking ahead to Friday, quite a lot of moisture remains, with
saturation to around 700 MB, though with less forcing and more
westerly flow. It appears that showers will be widespread most of
the day, possibly lingering into Friday night. Storm total
precipitation, today through Friday night still is generally in the
2-3 inch range west of the mountains, though a little lower on the
immediate southern San Diego County Coast and the parts of the
Inland Empire just northeast of the Santa Ana Mountains, with 3-5
inches in the orographic southwest-facing mountain slopes, locally
higher.

Another storm system will be off the west coast of California this
weekend, but some ridging over the interior southwest should keep
our area dry, albeit with high clouds moving over. Models have
another system likely bringing precipitation to southern California
around the middle of next week, but both GFS and ECWMF ensemble
solutions show a lot of variability, so any confidence with timing
is quite low.

.HYDROLOGY/QPF...
Rainfall amounts overall remain as previously forecast, with the
heaviest rain Thursday. The hi-res models still show some spots of
1/2 inch or more per hour today with the initial front, but these
areas are limited, and so is the forecast instability and moisture
flux into the front.

On Thursday, additional energy diving down the west side of the
system offshore slows the forward movement of the cold trough,
resulting in a prolonged period of south winds ahead of the front.
This allows for more moisture to enter the system, and instability
will be greater due to the colder air aloft. Rainfall rates
exceeding 1/2 inch per hour appear more likely. Expect some urban
and small stream flooding as well.

No river flooding is forecast at this time, but given the potential
rainfall Thursday, it is likely some significant flows will develop
in the Santa Margarita and San Diego Rivers. Latest guidance from
the CNRFC is for San Diego River at Fashion Valley to reach 8 feet
by Friday morning, which would be monitor stage.

&&

.AVIATION...
272045Z...Coast/Valleys...Widespread BKN020-040 lowering to OVC008-
012 in areas of RA. VIS restrictions 1-3 SM in RA/BR. SW gusts 20-
25kt through 22Z at KSAN and KCRQ. Wind shift to westerly and weaker
after frontal passage. Periods of SHRA will continue at times
through tonight with cloud bases between 1500-3500 feet MSL. Rain
will become more widespread around 15Z Thu and move from NW to SE.
SW gusts of 20-25 kt expected Thu AM at coastal airports ahead of
second front. There is a chance of isolated thunderstorms Thu
afternoon.

Mountains...BKN020-040 developing on coastal slopes, partially
obscuring terrain at that elevation. Precipitation along front
pushing through all mountains from NW to SE through 02Z. Strong SW
winds, particularly across San Bernardino and Riverside County Mtn
ridgetops through 00Z. SFC gusts 50-60 kts, locally higher. STG
UDDFTS likely over and in lee of ridges. Snow, low VIS and gusty SFC
winds will continue into Thu.

Deserts...BKN050-070 with -RA developing this afternoon. Areas of
rain will move from NW to SE. Areas of strong winds 25-35 kts along
with up/downdrafts in lee of mountains.

&&

.MARINE...
Southwest winds with gusts 20 to 25 kt are expected ahead of an
approaching cold front Thursday. Combined seas will continue to
build today peaking at 6 to 9 ft on Thursday before subsiding
Friday. There is a chance of thunderstorms over the coastal waters
on Thursday. Winds will turn westerly Friday, but remain strong. A
Small Craft Advisory is in effect through 4 PM Friday. No additional
hazardous marine weather is expected through the weekend.

&&

.BEACHES...
Elevated surf of 4 to 6 ft, locally 7 ft, combined with high tides
of 6.5 to 6.9 ft will result in strong rip currents and minor tidal
overflow during high tide through Friday. Thursday, there is a
possibility of lightning along the coast. A Beach Hazards Statement
is in effect through Friday morning.

&&

.SKYWARN...
Skywarn activation is requested for mid afternoon on Wednesday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through Thursday evening for Orange County
     Coastal Areas-Orange County Inland Areas-Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Coastal Areas-San Diego County Mountains-San Diego
     County Valleys-San Gorgonio Pass Near Banning-Santa Ana
     Mountains and Foothills.

     Winter Storm Warning until 10 PM PST Friday for Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Mountains.

     Winter Storm Warning from 4 PM Thursday to 10 PM PST Friday for
     Santa Ana Mountains and Foothills.

     Beach Hazards Statement through Friday morning for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 4 PM PST Friday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC/HYDROLOGY...Maxwell
AVIATION/MARINE/BEACHES...CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 4:11 AM PSTWinter Weather AdvisorySGXSan Bernardino6 hr
Nov 28, 7:56 AM PSTAreal Flood AdvisorySGXOrange3 hr
Nov 28, 8:12 AM PSTSpecial Marine WarningSGX93 min
Nov 28, 8:34 AM PSTFlash Flood WarningSGXOrange3 hr
Nov 28, 9:22 AM PSTFlash Flood WarningSGXSan Diego3 hr
Nov 28, 9:35 AM PSTSpecial Marine WarningSGX85 min
Nov 28, 10:07 AM PSTAreal Flood AdvisorySGXRiverside3 hr
Nov 28, 10:30 AM PSTSpecial Weather StatementSGXSan Diego60 min
Nov 28, 10:38 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Nov 28, 11:27 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Nov 28, 12:13 PM PSTAreal Flood AdvisorySGXSan Diego3 hr
Nov 28, 1:19 PM PSTWinter Weather AdvisorySGXRiverside, San Bernardino14 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.